Feb 12

Botox Update- The Latest News

Category: Uncategorized,

 Botox

There has been a recent report of safety concerns regarding Botox.  The latest news is that the FDA is conducting a broader safety review of Botox and its uses.

Today, we received a media statement from our professional academy, the American Academy of Facial Plastic and Reconstructive Surgery (www.aafprs.org) that is copied below:

“FDA issued an early communication about an ongoing safety review regarding Botox and Botox Cosmetic. FDA has received reports of systemic adverse reactions including respiratory compromise and death following the use of botulinum toxins types A and B for both FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, which occurs when botulinum toxin spreads in the body beyond the site where it was injected. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity. Use of botulinum toxins for treatment of limb spasticity (severe arm and leg muscle spasms) in children or adults is not an approved use in the U.S. See the FDA’s “Early Communication about an Ongoing Safety Review” for Agency recommendations and additional information for healthcare professionals.

Read the complete 2008 MedWatch Safety Summary including a link to the FDA’s Early Communication about an Ongoing Safety Review regarding this issue at:  http://www.fda.gov/medwatch/safety/2008/safety08.htm#botox

While any serious complications from a medical treatment warrant thorough investigation and appropriate action, the important thing to understand is the context of the risks posed. Botox is a purified form of botulinum toxin and works by temporarily weakening the muscles into which it is injected. In small doses, such as those used for cosmetic benefits in the face, the risks are extraordinarily small. You have more chance of a serious reaction from a $4 bottle of aspirin.

The major risk arises when large doses are used in sensitive locations. Many neurologists are using Botox off-label to treat limb spasticity for cerebral palsy and other conditions. This can provide some relief for these very debilitating conditions. However, if very large doses are used, there is a small chance of overdose, causing symptoms similar to botulism. Also, Botox is blind to location and acts wherever it is injected. If large amounts are injected into muscles near the windpipe or esophagus, these structures can be affected, with potentially disastrous consequences.

For cosmetic uses, Botox remains one of the safest drugs around and has been used safely in literally millions of patients. But, we take these types of reports very seriously and will continue to update you as more information surfaces.

Share and Enjoy:
  • Digg
  • Sphinn
  • del.icio.us
  • Facebook
  • Mixx
  • Google Bookmarks
  • MySpace
  • Twitter
No comments

Comments are closed.